Hail, Scotts Bluff
- When
- July 28, 8:41 AM MST to 8:43 AM MST
- Where
- Scotts Bluff County, 2 mi E of Mc Grew
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.750, -103.381
Half dollar size hail was reported two miles east of McGrew.
Thunderstorms produced large hail over Morrill and Scotts Bluff counties in western Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail over Morrill and Scotts Bluff counties in western Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 28, 2:57 AM MST, 5 hours 44 minutes earlier.
Area Forecast Discussion...Corrected Aviation National Weather Service Cheyenne WY 357 AM MDT THU JUL 28 2016 .SHORT TERM...(Today through Friday night) Issued at 300 AM MDT Thu Jul 28 2016 Today...Looks like another active day across parts of southeast Wyoming and western Nebraska with the Storm Prediction Center showing marginal risk east of a Douglas to Laramie line with a slight risk along and east of I-25 and south of a Wheatland to Alliance line. A shortwave moves over northern and eastern Wyoming this morning, producing scattered showers and thunderstorms across our northern and eastern counties. Then, this afternoon, with a low and mid level theta-e ridge axis in place, expect scattered thunderstorms along and east of a Douglas to Laramie line, with progged CAPE from 2000 to 3000 J/kg early in the afternoon and shear of 45 to 50 knots helping to produce isolated severe storms producing large hail and damaging winds in the slight risk area. Severe storms are more likely earlier in the day, compared to yesterday, with the earlier passage of the shortwave. Tonight...Scattered strong to isolated severe storms in the evening across our southeast counties, then clearing skies. Areas of fog and low clouds developing east of a Lusk to Cheyenne line after midnight based on the boundary layer progs. Friday...Afternoon and evening thunderstorm coverage will be more isolated with less low and mid level moisture availability along with the absence of a pronounced shortwave overhead. Friday night...Isolated thunderstorms will mostly end in the evening with a slight chance of showers and thunderstorms over western Nebraska into the late night hours along a low level convergence axis. .LONG TERM...(Saturday through Wednesday) Issued at 350 AM MDT Thu Jul 28 2016 Upper ridge builds over the Rockies and high plains this weekend. Surface trough/dryline will remain nearly stationary along the east slopes of the Laramie Range. Saturday will be dry with ridge overhead. Sunday will be a bit more convectively active for the mountains and adjacent plains of southeast Wyoming with a passing upper level disturbance and upslope low level flow. Flow aloft will be west-southwest with ridge rebuilding over the high plains. Most of the subtropical moisture will remain to the south, with a few diurnal mountain thunderstorms possible Monday. Mid levels will warm Sunday and Monday with highs rising into the 80s-mid 90s. A upper low and associated trough over the Pacific Northwest Tuesday will track east-northeast across the northern Rockies into southern Canada Wednesday as the upper high recenters over the south central Great Plains. Consequently, the flow aloft backs to the southwest. The ECMWF introduces some subtropical moisture into the area by midweek, while the GFS depicts little or no QPF. Much of the CWA will largely be dry, except for isolated diurnal convection over the mountains and northeast plains. Temperatures Tuesday and Wednesday will be a few degrees cooler, but still above average for early August. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 330 AM MDT Thu Jul 28 2016 Scattered SHRA/TSRA will move southeast across the northern and central portions of the Nebraska panhandle including Chadron, Alliance and possibly Scottsbluff through early this morning. Additional convection will develop around midday over the mountains of southeast Wyoming and move east-southeast onto the plains during the afternoon, with VCTS between 20Z and 04Z (except Rawlins). Gusty/erratic outflow winds to 40 kt, hail and MVFR to IFR visibility in heavy rain will be the primary hazards from TSRA. && .FIRE WEATHER... Issued at 300 AM MDT Thu Jul 28 2016 Minimal concerns the next few days based on expected humidities and winds. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...MAJ AVIATION...MAJ FIRE WEATHER...RUBIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 415 AM MDT THU JUL 28 2016 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 291015- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 415 AM MDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS PORTIONS OF WESTERN NEBRASKA EARLY THIS MORNING. A FEW STRONG STORMS PRODUCING SMALL HAIL...HEAVY RAIN AND GUSTY WINDS ARE EXPECTED. SCATTERED THUNDERSTORMS WILL REDEVELOP ALONG AND EAST OF THE LARAMIE RANGE AROUND MIDDAY AND MOVE SOUTHEAST INTO WESTERN NEBRASKA THROUGH EARLY EVENING. SOME THUNDERSTORMS MAY BECOME SEVERE ALONG AND EAST OF INTERSTATE 25 WITH LARGE HAIL UP TO TWO INCHES IN DIAMETER...DAMAGING WINDS TO 70 MPH...TORRENTIAL RAINFALL...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST FRIDAY...WITH MORE ISOLATED COVERAGE THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS EVENING ALONG AND EAST OF INTERSTATE 25. WYZ104-105-109>115-291015- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 415 AM MDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE MOUNTAINS THIS AFTERNOON AND MAY PRODUCE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST FRIDAY...WITH MORE ISOLATED COVERAGE THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
740 AM MDT THU JUL 28 2016
WYZ101-102-281430-
NIOBRARA COUNTY WY-CONVERSE COUNTY LOWER ELEVATIONS WY-
740 AM MDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CONVERSE AND
SOUTHWESTERN NIOBRARA COUNTIES UNTIL 830 AM MDT...
AT 739 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MANNING RANCH...OR 27 MILES NORTHEAST OF DOUGLAS...MOVING
SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
MANVILLE AND KEELINE AROUND 810 AM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LOST SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4300 10517 4317 10491 4279 10431 4262 10430
4261 10490
TIME...MOT...LOC 1339Z 323DEG 38KT 4300 10496
HAHNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
750 AM MDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL YODER 41.92N 104.29W
07/27/2016 M1.00 INCH GOSHEN WY COCORAHS
SHREDDED LEAVES, CARS DENTED AND BROKEN HOUSE WINDOWS.
&&
HUTCHEONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
822 AM MDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 1 NNW PINE BLUFFS 41.19N 104.08W
07/27/2016 M1.75 INCH LARAMIE WY COCORAHS
BROKEN HOUSE WINDOWS.
&&
HUTCHEONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 849 AM MDT THU JUL 28 2016 WYZ117-118-281630- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- INCLUDING THE CITIES OF...WHITAKER...FEDERAL...HORSE CREEK... CHEYENNE 849 AM MDT THU JUL 28 2016 AREAS OF FOG WILL CONTINUE ACROSS LARAMIE COUNTY IN THE VICINITY OF CHEYENNE FOR THE NEXT HOUR OR SO. VISIBILITIES MAY BRIEFLY FALL BELOW A QUARTER OF A MILE AT TIMES. MOTORISTS ARE URGED TO SLOW DOWN WHEN ENCOUNTERING THE FOG.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 853 AM MDT THU JUL 28 2016 NEZ003-019>021-096-281530- MORRILL NE-SOUTH SIOUX NE-SCOTTS BLUFF NE-BOX BUTTE NE-BANNER NE- 853 AM MDT THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BANNER... NORTHWESTERN MORRILL...SOUTHEASTERN SIOUX...EASTERN SCOTTS BLUFF AND SOUTHWESTERN BOX BUTTE COUNTIES UNTIL 930 AM MDT... AT 852 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER LAKE ALICE...OR 9 MILES NORTH OF SCOTTSBLUFF...MOVING SOUTHEAST AT 45 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SCOTTSBLUFF...BAYARD...MINATARE...LAKE ALICE...MOOMAWS CORNER... SOUTH BAYARD JUNCTION...CHIMNEY ROCK STATE PARK...LAKE MINATARE... SCOTTSBLUFF AIRPORT...LAKE MINATARE CAMPGROUND...MELBETA AND MCGREW. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4200 10378 4215 10359 4188 10310 4162 10343 TIME...MOT...LOC 1452Z 319DEG 40KT 4200 10360 FINCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
908 AM MDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 AM HAIL 8 N SCOTTSBLUFF 41.98N 103.66W
07/28/2016 E1.25 INCH SCOTTS BLUFF NE TRAINED SPOTTER
&&
KCThe Cheyenne radar (KCYS), 136 km away, was scanning. The volume nearest the first event began at 15:40 UTC.
4 hail. Local standard time, as filed.
Half dollar size hail was reported two miles east of McGrew.
Ping pong ball size hail was reported three miles east of McGrew.
Quarter size hail was reported at Bayard.
Quarter size hail was reported five miles southeast of Bayard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656061, 656062, 656063, 656064.